, Volume 38, Issue 2, pp 67–84

Numerical minimization¶of the Mumford–Shah functional


  • M. Negri
    • SISSA, Via Beirut 4, 34014 Trieste, Italy¶e-mail:
  • M. Paolini
    • Università Cattolica del Sacro Cuore, Via Trieste 17, 25121 Brescia, Italy¶e-mail:

DOI: 10.1007/s100920170004

Cite this article as:
Negri, M. & Paolini, M. CALCOLO (2001) 38: 67. doi:10.1007/s100920170004


We consider a discrete approximation of the Mumford–Shah functional defined on finite element spaces. For a relevant model case we study global and local minima; from their behavior, we are led to propose two minimization methods, based on the quasi-Newton algorithm, which can find the absolute minimum of the functional.

Copyright information

© Springer-Verlag Italia 2001